Skip to content


    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place:

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page for your Smoking Cessation board: this page for your Substance Abuse board:

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at

    Includes Expert Content
    Effexor XR to Cymbalta
    Kefish5 posted:
    I've been on Effexor XR 150mg for 7 years and just switched to Cymbalta 30mg 4 days ago. My Effexor has been decreased to 75mg and I'm having a terrible time with the transition. I feel like a zombie!!! My Psychologist told me its the withdrawal symptoms of the Venlafaxine and to give it time. I feel overloaded with every possible emotion and physical "ailment" possible. I'm so tired yet can't turn my brain off, when I do sleep I dream of so many things some good, some bad. I have so much nervous energy it's insane. My arms burn and tingle. I'm hot and cold with a blink of an eye. I feel like I won't even know what normal is This is awful. How long does w/d last or take? Is there light at the end of the tunnel?!?!
    Betty Ford Center
    Sean Barlow, MD responded:
    Yes, there is light at the end of the tunnel.

    Effexor is one of the more difficult medicines to come off of, and I suggest that you talk with your physician prescribing it to potentially alter the course of coming off of it so you feel more comfortable.

    The typical time course for this discontinuation syndrome is anywhere from a week to a number of months. The slower a person comes off of the medicine, the fewer side effects they have.

    Hang in there, and talk to your physician. I hope you feel better soon.
    Kefish5 replied to Sean Barlow, MD's response:
    Today marks one week since my transition and I can't say that I feel any worse but I still don't feel quite right. I'm not as dizzy or nauseous but still feel very anxious and jittery which Ativan seems to help with that. My memory and concentration seems to be pretty foggy as this normal? At this point I just want to be Effexor-free and get it out of my system so I can hopefully start feeling better. What a long road this may be and with 4 kids and a part time job, time is so precious so hopefully this all settles out sooner than later.
    Betty Ford Center
    Sean Barlow, MD replied to Kefish5's response:
    Yes, both anxiety and jitteriness can be normal coming off of antidepressants, particularly Effexor.
    However, there are other reasons that can also cause those feelings. I do think that it's important for you to be in touch with your doctor and let him know you're still having difficulties to help ensure that there isn't some other process occurring.
    It does take a while for the symptoms to resolve, including memory, concentration, anxiety and jitteriness.
    An_251275 replied to Sean Barlow, MD's response:
    I went to my PCP yesterday and she realized what a mess I was so I am now back on my original dose of 150mg of Effexor XR, discontinued the Cymbalta, and she added busperione which I will begin this morning. My biggest discomfort at this point is an intense headache which hopefully will begin to subside once I get the Effexor back in my system. As my Dr. stated, I may not feel 100% going back on the Effexor but at least I'll feel better than I have the last week or so and can be functional. Wow, did I really just smile...?!!!!

    Featuring Experts from Betty Ford Center

    Harry L. Haroutunian, MD., is an internationally known speaker on the topics of Addictive Disease and its treatment. He is Board Certified in Family M...More

    Helpful Tips

    The Sensible Methadone Taper... (Withdrawals, how to get / wean off)
    I was on Methadone for 5 years. I've been as high as 100mg/day. For the first 2 years I was using 3.5grams of high grade heroin on top. ... More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.